FDA: Rare but serious allergic reactions to some acne treatments may occur

Popular nonprescription acne treatment products can cause serious and potentially life-threatening hypersensitivity reactions such as tightness in the throat, swelling in the face, difficultly breathing, and fainting.

By John Tyburski, Daily Digest News
Wednesday, June 25, 2014

FDA: Rare but serious allergic reactions to some acne treatments may occur


According to a Drug Safety Communication issued on Wednesday by the U.S. Food and Drug Administration (FDA), over-the-counter (OTC) topical acne products can cause serious and even life-threatening allergic reactions, both at the application sites and systemically. The drugs are already labeled with a caution of redness, itching, peeling, dryness, burning, or mild swelling at the application site, but the new symptoms point to much more serious, albeit rare hypersensitivity reactions.

The safety announcement advises consumers to stop using the OTC acne products and immediately seek emergency medical attention if they experience one or more of the following symptoms: faintness, tightness in the throat, difficulty in breathing, or swelling of the face, lips, tongue, or eyes. Less serious reactions such as hives or itching may also occur, indicating as well that consumers should stop using the products immediately.

The products identified in the announcement contain the active ingredients benzoyl peroxide or salicylic acid. The active ingredients are included on the product labels. Drugs that contain these are marketed under a variety of brand names including Ambi, Aveeno, Clean & Cear, MaxClarity, Neutrogena, Oxy, and Proactiv. These products are sold in a variety of forms including gels, lotions, solutions, washes, pads, toners, and scrubs.

“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” said Dr. Mona Khurana, a medical officer at FDA, in a FDA statement. “It’s important that consumers know about them, and that they know what to do if they occur.”

At this time, the FDA has not determined which of ingredients of the OTC acne products are responsible for causing the serious allergic reactions. It remains possible that one or more inactive ingredients or a combination of active and inactive ingredients causes the serious hypersensitivity reactions. The reactions may occur within minutes after applying the product but may otherwise take a day or longer to develop.

The decision to release the safety announcement came after the regulatory agency had received 131 reports of serious allergic reactions from both consumer and manufacturer sources. The majority of these reports are recent, having been made since 2012. Although no deaths have been reported, 44 percent of the patients required hospitalization.

New users of these products are advised to test them on a small area of skin and monitor for adverse reactions for three days. If no complications develop, then consumers may use the product according to the manufacturer’s directions printed on the packaging.


Have something to say? Let us know in the comments section or send an email to the author. You can share ideas for stories by contacting us here.